I don't know what to do

Starburst
Starburst Member Posts: 2,546
edited 1. Sep 2011, 11:14 in Living with Arthritis archive
Afternoon all,

I am in desperate need of some advice because I genuinely don't know what to do.

I have been on sulfasalazine for 6 weeks. I was increased to 3 tablets by rheumy nurse 2 weeks ago. I've felt ill for the last month or so but decided to ride it out. Over the last couple of weeks, I have acquired horrible mouth sores and an odd taste in my mouth that makes everything taste strange. And my joints….I don’t know if I should even get started on my joints. They burn, they swell, they’re red, they’re stiff and boy do they hurt hurt hurt. A lovely helpline lady suggested that my system might have gone into overdrive due to sulfa. It feels like my body is attacking my joints. I don’t know whether to continue suffer through or to come off the medication. It’s not easy getting an appointment at my rheumatology clinic or indeed getting there.

Sophie x

Comments

  • elnafinn
    elnafinn Member Posts: 7,412
    edited 30. Nov -1, 00:00
    Hi Sophie

    I am sorry that I cannot help you as I have OA, so on different meds. Do you have a rheumy nurse that you could call and discuss what is happening with you?

    I do hope others call in soon to help/give advice.

    Hugs
    Elna x
  • frogmorton
    frogmorton Member Posts: 28,072
    edited 30. Nov -1, 00:00
    Hi Sophie....

    if l was in this position and my appointment was anything further and a month away l would try and ask then for a cancellation and go sooner.

    You sound to be in a proper state with it :sad: Only you can decide.....hav eyou been given the rheumatolgy helpline number like l have?? If so that's a good starting point.

    Love and hugs

    Toni xx
  • traluvie
    traluvie Member Posts: 2,579
    edited 30. Nov -1, 00:00
    Hi sophie. . . I do feel for you luvie. You are certainly going through a bad time, I think you need to get an emergency appointment to see gp. . You shouldn't have to suffer like this. If gp is unsure they can ring rheumy and ask for advice. . Am thinking of you luvie. Make sure you ring doctors first thing. . (((((x)))))
  • suzygirl
    suzygirl Member Posts: 2,005
    edited 30. Nov -1, 00:00
    You definitely need to see a rheumy. Call the rheumy nurse, if you don't have one, try the rheumy secretary. Failing that get the gp to call the rheumy. If all else fails go to A & E.

    (((hugs)))
  • PatriciaH
    PatriciaH Member Posts: 77
    edited 30. Nov -1, 00:00
    Hi Starburst :smile:

    Sorry you are having some problems with sulfasalazine. I have taken this but had to stop because as I went up in dose I felt really awful. Just not well at all. Headaches, aching, no energy. In fact all the rheumatoid symptoms I get but much worse. I tried it for about three months and I just didn't get any better. My rheumatologist took me off it and I then tried Hydroxychloroquine which I didn't get along with either. Lots of fluid retention and hair loss - yikes!!!

    The rheumatologist just told me to stop taking it BUT I wouldn't do that until you speak to someone medical about it. I would suggest a phone call to the rheumatology department asap. Perhaps the drug just doesn't suit you. It certainly didn't suit me. The positive thing is once I had stopped taking the sulfa the symptoms disappeared very quickly.

    Do take care and I hope that you can get things sorted soon...x
  • dreamdaisy
    dreamdaisy Member Posts: 31,520
    edited 30. Nov -1, 00:00
    This sounds like the sulph to me, especially the taste thingy (it goes with the territory like the naproxen etc). You do need to be talking to someone who knows about this, so ring the rheumatology department and ask if a nurse or even a consultant would ring you. This does not sound right, sulph is a powerful med and it does not suit everyone. My poor girl, I am so sorry. DD
  • skezier
    skezier Member Posts: 11,333
    edited 30. Nov -1, 00:00
    Hi Sophie,

    I am another who was on sulfa an had to come off from the side effects. Its a good drug but it doesn't suit everyone.

    I think Patriarca (nice to meet you flower) is right and before you stop you need to talk to the rumo....

    We don't have a rumo nurse allocated here and we phone the rumo's secretary who then comes back with the answer or the rumo him self rings but I am not sure what system you have there?

    Maybe the gp could help? It was the gp who took me off the sulfa, the rumo agreed as well but the gp had already told me to stop.

    You do need to talk to someone flower and soon if possible. NHS Direct might be able to advise you as well?

    hang in there flower and leaving a ((( ))) and a hope you soon feel much better. Cris xx
  • PatriciaH
    PatriciaH Member Posts: 77
    edited 30. Nov -1, 00:00
    Hi Cris (skezier) - thank you for the greeting - very nice to meet you too :smile: I have been browsing for a while and think you are all sooo supportive of each other. Really nice to be part of the forum. Sorry to be 'off topic'.

    Best wishes Sophie - and to all....x
  • skezier
    skezier Member Posts: 11,333
    edited 30. Nov -1, 00:00
    Hi Patricia,

    Its a good place and they are a good lot :grin: Cris x

    Sorry Sophie more hi-jack x
  • dreamdaisy
    dreamdaisy Member Posts: 31,520
    edited 30. Nov -1, 00:00
    Hello starburst, how are things today? I am thinking of you. DD
  • traluvie
    traluvie Member Posts: 2,579
    edited 30. Nov -1, 00:00
    Morning...

    How are you this morning luvie??.xx
  • Starburst
    Starburst Member Posts: 2,546
    edited 30. Nov -1, 00:00
    Thank you so much for taking the time to reply to me. I really appreciate the support. xx I read briefly this morning but didn't have time to respond.

    I phoned the rheumy nurse who told me to come straight away. I hopped in a taxi and was there in under half an hour! She agreed it's most likely the sulfa and said to stop taking it. I got a steriod jab and an appt in 3 weeks to discuss medication. She advised me to not take tomorrow's dose of MTX to allow my mouth to heal.

    I feel totally wiped out.
  • frogmorton
    frogmorton Member Posts: 28,072
    edited 30. Nov -1, 00:00
    Oh Bless you

    you must be shattered :???:

    Rest up now and l for one am glad you have been seen and hope the jab will ease things for now pending the appointment to discuss medication :sad:

    Love

    Toni xx
  • julie47
    julie47 Member Posts: 6,041
    edited 30. Nov -1, 00:00
    Hi Starburst

    I have just been reading your thread and thank goodness you managed to see the rhummy nurse pretty quickly,
    I hope your steroid injection helps you and that with missing the mtx your mouth soon heals.
    Sending a big hug ((((((())))))
    Love juliepf x

Who's Online

2
jamieA
jamieA
+1 Guest